Antecedent Drug Exposure Aetiology and Management Protocols in Steven-Johnson Syndrome and Toxic Epidermal Necrolysis, A Hospital Based Prospective Study FC01-FC04
Dr. Muddasir Banday,
Lecturer, Department of Pharmacology, Government Medical College, Srinagar-190001, India.
E-mail : firstname.lastname@example.org
Aim: The study sought to identify the magnitude and characteristic of severe cutaneous adverse reactions (SCARís) like StevenĖJohnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN).
Materials and Methods: A prospective study was conducted by the Department of Pharmacology in association with Department of Dermatology in SMHS hospital. The study was carried out from June 2013-June 2015 on hospitalized cases of cutaneous adverse drug reaction reporting in hospital. The SCARís were reported in a structured questionnaire based on adverse drug reaction (ADR) reporting form provided by the Central Drug Standard Control Organization (CDSCO) Ministry of Health and Family welfare, Government of India. The SCARís were analysed for their characteristics, causality, severity and prognosis. Causality assessment was done by using a validated ADR probability scale of Naranjo as well as WHO Uppsala Monitoring Center (WHO-UMC) system for standardized case causality assessment. The management protocol were analysed for their clinical outcome through a proper follow up period.
Results: A total of 52 hospitalized cases of cutaneous adverse drug reactions were reported during the study period. We identified a total of 15 cases (28%) of SCARís involving 9(17%) of SJS and 6 (12%) of TEN. SJS was seen in 2(22%) males and 7(78%) females. TEN was seen in all females (100%) and in no male. Drugs implicated in causing these life threatening reactions were identified as anticonvulsant agents like carbamazepine (CBZ), phenytoin (PHT) and Lamotrigine (LTG), oxicam NSAID, Sulfasalazine and levofloxacin. Despite higher reported mortality rates in SJS and TEN all patients survived with 2 patients surviving TEN suffered from long term opthalmological sequelae of the disease.
Conclusion: Present study suggest that drug induced cutaneous eruptions are common ranging from common nuisance rashes to rare life threatening diseases like SJS and TEN, SJS/TEN typically occur 1-3 weeks after initiation of therapy. Aromatic AEDís, LTG, oxicam NSAIDís, sulfasalazine and levofloxacin have a tremendous potential to trigger SCARSís. To ensure safe use of pharmaceutical agents and better treatment outcomes post marketing voluntary reporting of severe rare and unusual reactions remains inevitable.